South Dakota, 2004

Hail in South Dakota, June 12 to 13, 2004

June 12 to 13, 2004 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 12, 8:56 PM CST, 3 hours 1 minute earlier.

Area forecast discussion, Jun 12, 8:56 PM CST, 3 hours 1 minute before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
956 PM CDT SAT JUN 12 2004

.DISCUSSION...

MADE SOME ZONE UPDATES MAINLY TO ADJUSTS TIMING/COVERAGE OF WEATHER.
DROPPED POPS COMPLETLY FROM THE SOUTHWEST. ITS A LITTLE IFFY IF
PRECIP CAN MAKE IT INOT THE SOUTH...CELLS HAVE STRUGGLED ON THERE
SOUTHWARD EXTENT BUT WILL KEEP POPS GOING THERE AS ELEVATED
INSTABILITY STILL EXISTS.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

JRM
Hazardous weather outlook, Jun 12, 10:42 AM CST, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1142 AM CDT SAT JUN 12 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1142 AM CDT SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
TWO AREAS OF THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE TODAY. THE
FIRST IS OVER NORTHWEST IOWA AND EXTREME NORTHEAST NEBRASKA THIS
AFTERNOON. A WARM FRONT WILL LIFT NORTH INTO EASTERN NEBRASKA AND
WESTERN IOWA. THIS WILL BRING INCREASINGLY UNSTABLE AIR BACK TO
THE AREA...WITH SCATTERED THUNDERSTORMS EXPECTED TO DEVELOP AS
THIS MOISTURE RETURNS TO THE AREA. SEVERE STORMS ARE POSSIBLE
WITH THIS ACTIVITY...WITH THE MAIN THREAT LARGE HAIL...POSSIBLY
AS LARGE AS GOLF BALLS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE
SOUTH AND EAST OF A SIOUX CITY TO STORM LAKE LINE AS THE SURFACE
WARM FRONT LIFTS NORTH.

THE SECOND AREA OF POSSIBLE THUNDERSTORM DEVELOPMENT WILL OCCUR
BY LATE THIS AFTERNOON AS A COLD FRONT MOVES INTO CENTRAL SOUTH
DAKOTA. LOW LEVEL MOISTURE WILL BE LIMITED IN THIS AREA...AND
THUS THE INSTABILITY WILL ALSO BE LIMITED. NEVERTHELESS...THE
DEGREE OF SHEAR IN THE ATMOSPHERE SHOULD ALLOW FOR ISOLATED
SEVERE WEATHER FROM LATE THIS AFTERNOON INTO THE EARLY EVENING
HOURS. LARGE HAIL TO THE SIZE OF NICKELS AND DAMAGING WINDS TO 60
MPH ARE THE MAIN SEVERE WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SUNDAY SOUTH
AND EAST OF A LINE FROM YANKTON TO SIOUX FALLS TO SLAYTON. A COLD
FRONT WILL MOVE SOUTHEAST ACROSS THE REGION DURING THE DAY ON
SUNDAY. THE ATMOSPHERE ALONG AND AHEAD OF THE COLD FRONT IS ONCE
AGAIN EXPECTED TO BECOME UNSTABLE DURING THE LATE MORNING AND
AFTERNOON HOURS. THUNDERSTORMS MAY DEVELOP BY LATE MORNING ALONG
THE COLD FRONT AND MOVE SOUTHEAST THROUGH THE AFTERNOON. DAMAGING
WINDS WILL BE THE MAIN THREAT FROM THESE STORMS...ALTHOUGH
ISOLATED LARGE HAIL WILL ALSO BE POSSIBLE.

THERE WILL ALSO BE A NUMBER OF THUNDERSTORM CHANCES FROM MONDAY
THROUGH WEDNESDAY. AT THIS TIME THE SEVERE WEATHER THREAT FROM
THESE STORMS IS UNCERTAIN...AND WILL BE BETTER DEFINED IN LATER
OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 200 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

08

The radar

The Sioux Falls radar (KFSD), 131 km away, was scanning. The volume nearest the first event began at 05:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sanborn

When
June 12, 11:57 PM CST to June 13, 11:57 PM CST
Where
Sanborn County, 4 mi NE of Woonsocket
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.083, -98.217

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5409820.